EMIS/ELibM Electronic Journals

Outdated Archival Version

These pages are not updated anymore. For the current production of this journal, please refer to http://www.jstor.org/journals/0003486x.html.

Annals of Mathematics, II. Series, Vol. 150, No. 3, pp. 775-806, 1999
EMIS ELibM Electronic Journals Annals of Mathematics, II. Series
Vol. 150, No. 3, pp. 775-806 (1999)

Previous Article

Next Article

Contents of this Issue

Other Issues

ELibM Journals

ELibM Home



Doubles of groups and hyperbolic LERF $3$-manifolds

Rita Gitik

Review from Zentralblatt MATH:

Let $G$ be a group. The profinite topology on $G$ is obtained by setting all finite index subgroups of $G$ to be the base of open neighborhoods of the identity element. $G$ is said to be LERF (locally extended residually finite) if any finitely generated subgroup of $G$ is closed in the profinite topology. A 3-manifold is said to be LERF if its fundamental group is LERF.

The main result of this paper is the following Theorem. Let $M$ be a compact hyperbolic LERF 3-manifold with boundary, which does not have boundary tori, let $B$ be a connected submanifold of $

tial M$, such that $B$ is incompressible in $M$, and let $D(M)$ be the double of $M$ along $B$. If $D(M)$ is hyperbolic, has nonempty boundary, and has no boundary tori, then $D(M)$ is LERF. If the boundary of $D(M)$ is empty, then any geometrically finite subgroup and any freely indecomposable geometrically infinite subgroup (hence any closed surface subgroup) of the fundamental group of $D(M)$ is closed in the profinite topology.

Using this result, the author constructs a family of hyperbolic 3-manifolds with LERF fundamental group.

Reviewed by A.Papadopoulos

Keywords: hyperbolic manifolds; profinite topology; hyperbolic groups; doubles of groups; LERF groups; LERF manifolds; subgroups of finite index; locally extended residually finite groups; finitely generated subgroups; fundamental groups

Classification (MSC2000): 20F67 20E07 20E26 57M07

Full text of the article:

Electronic fulltext finalized on: 8 Sep 2001. This page was last modified: 21 Jan 2002.

© 2001 Johns Hopkins University Press
© 2001--2002 ELibM for the EMIS Electronic Edition
Metadata extracted from Zentralblatt MATH with kind permission